Kentucky, 2013

Damaging Winds in Kentucky, November 17, 2013

November 17, 2013 · NWS JKL · 2 events in 2 counties and zones

A weakening line of thunderstorms moved across eastern Kentucky during the evening hours of November 17, 2013. The line downed a few trees west of I-75.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A weakening line of thunderstorms moved across eastern Kentucky during the evening hours of November 17, 2013. The line downed a few trees west of I-75.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 17, 7:01 PM EST, 59 minutes earlier.

Area forecast discussion, Nov 17, 7:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
701 PM EST SUN NOV 17 2013

.MESOSCALE DISCUSSION...
ISSUED AT 700 PM EST SUN NOV 17 2013

TWO AREAS OF CONVECTION HAVE FIRED UP OUT AHEAD OF THE APPROACHING
COLD FRONT. THE STRONGER CONVECTION IS ALIGNED FROM WESTERN OHIO
DOWN THROUGH SOUTHEASTERN INDIANA...WITH MANY REPORTS OF WINDS OF 60
MPH OR GREATER. THERE IS ALSO A NEW CELL THAT HAS DEVELOPED ACROSS
NORTH CENTRAL KENTUCKY WHICH WILL NEED TO BE WATCHED AS IT COULD
BRUSH NORTHERN FLEMING COUNTY IN THE NEXT 20 TO 30 MINUTES. THIS
CONVECTION HAS THE BETTER DYNAMICS TO SUSTAIN IT AS IT MARCHES
EAST...SO WOULD EXPECT THIS TO HOLD TOGETHER FAIRLY WELL. THE MAIN
LINE OF CONVECTION LOOKS TO MOVE IN BETWEEN 8 AND 9 PM.

THE OTHER LINE OF CONVECTION IS ALIGNED FROM SOUTH CENTRAL KENTUCKY
BACK DOWN INTO NORTHWESTERN TENNESSEE...SUSTAINED BY A NOSE OF MOST
UNSTABLE CAPE IN THE 0-3 KM LAYER. IR SATELLITE HAS BEEN SHOWING A
TREND OF WARMING TOPS AS THESE HAVE GOTTEN EAST AND NORTHEAST AND THE
LATEST NAM12 SHOWS THE CAPE DIMINISHING AS THE LINE PUSHES FURTHER
EAST INTO OUR AREA...SO IT MAY BE THE CUMBERLAND VALLEY THAT WILL NEED
TO BE MONITORED IN THE NEXT 1 TO 2 HOURS.

FRESHENED UP THE GRIDS TO BETTER REFLECT THE TIMING OF THE SHOWERS
AND STORMS...OTHERWISE THE FORECAST REMAINS ON TRACK.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 334 PM EST SUN NOV 17 2013

THE PRE-FRONTAL PRECIPITATION THAT HAS BEEN PLAGUING EASTERN
KENTUCKY MOST OF THE DAY IS FINALLY STARTING TO SHIFT EAST...WITH
MAINLY JUST SOME SCATTERED SHOWERS LEFT IN ITS WAKE. THANKS TO A
MORE INTENSE EMBEDDED BAND OF SHOWERS THAT HAD MOVED THROUGH A
CORRIDOR ALONG AND WEST OF A LINE FROM WEST LIBERTY TO IRVINE...
PRECIPITATION AMOUNTS HAVE ALREADY EXCEEDED AN INCH IN PLACES.

DEEP LOW PRESSURE IS CURRENTLY WRAPPING ACROSS THE GREAT
LAKES...WITH A SURFACE COLD FRONT CURRENTLY ALIGNED FROM WESTERN
ILLINOIS DOWN THROUGH SOUTHEASTERN MISSOURI. A BROKEN LINE OF
DISCRETE CELLS AS WELL AS BOW STRUCTURES ARE OCCURRING JUST AHEAD OF
IT. ALSO SEEING LOTS OF 40+ KT GUSTS JUST BEHIND THE FRONT AS IT
PUSHES EAST ACROSS A GIVEN LOCATION OUT WEST.

THE COLD FRONT WILL REACH EASTERN KENTUCKY BY AROUND 9PM OR SO...AND
THEN LOOKS TO BARREL THROUGH BY 12 OR 1 AM. DAMAGING WINDS WILL BE
THE MAIN THREAT...WITH ISOLATED TORNADOES ALSO POSSIBLE GIVEN THE
LOW LCL/S AND HIGH HELICITY VALUES IN THE LOWEST LEVELS. THE BIGGER
THREAT WILL BE ALONG AND NORTH OF I-64...HOWEVER WITH SUCH STRONG
WINDS AT 850 MB...GENERALLY 60-65 KTS...AND VERTICALLY STACKED
THETA-E SURFACES STILL ADVERTISED ALONG AND BEHIND THE
BOUNDARY...STRONG WINDS OF 40 TO 45 MPH WILL LIKELY GUST ALONG AND
BEHIND THE FRONT WITHOUT THE AID OF CONVECTION. ANY ADDITIONAL
RAINFALL SHOULD TOTAL LESS THAN A HALF INCH GIVEN THE PROGRESSIVE
NATURE OF THE SYSTEM.

WINDS WILL DIMINISH AND TURN MORE TOWARDS THE WEST AND WEST
NORTHWEST LATE TONIGHT WITH CLEAR SKIES WORKING IN QUICKLY. LOWS
MONDAY MORNING WILL BE 10 TO 20 DEGREES COOLER THAN THEY WERE THIS
MORNING...GENERALLY IN THE LOW TO MID 40S.

HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE PLAINS THROUGH
MONDAY NIGHT...WITH DRIER AND COOLER WEATHER EXPECTED. HIGHS ON
MONDAY WILL DROP BACK TO THE LOW TO MID 50S...WITH LOWS MONDAY NIGHT
DOWN TO AROUND 30 DEGREES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 330 PM EST SUN NOV 17 2013

DESPITE THE SEEMING MODEL CONVERGENCE AGAINST A SPLIT FLOW REGIME
YESTERDAY...THEY HAVE NOW LEAPT UPON THE IDEA WITH RENEWED VIGOR.
THIS JUMP AND LACK OF CONSISTENCY AMONG THE RUNS SUGGEST THAT
CONFIDENCE NEEDS TO BE KEPT LOW FOR ANY DETAILS LATER IN THE PERIOD.
THEY DO START OUT THE EXTENDED IN GOOD AGREEMENT REGARDING THE
DEAMPLIFICATION OF THE PATTERN LOCALLY IN THE WAKE OF THE DEEP TROUGH
THAT CROSSES THE REGION TONIGHT AND MONDAY. RISING HEIGHTS WILL
COMMENCE OVER KENTUCKY THROUGH WEDNESDAY MORNING AS SLIGHT RIDGING
PASSES OVERHEAD. SOME UNCONSOLIDATED ENERGY WILL SPREAD EAST THROUGH
THE PLAINS BEFORE LIFTING PAST TO THE NORTHWEST ON WEDNESDAY NIGHT.
MEANWHILE...AN ELONGATED TROUGH IS CUTTING THROUGH THE NORTHERN
PLAINS WITH A SIGNIFICANT PORTION OF ITS ENERGY POOLING WELL TO THE
SOUTHWEST...DOWN NEAR THE SOUTHERN CALIFORNIAN COAST. THERE IS
SURPRISINGLY GOOD AGREEMENT BETWEEN THE ECMWF AND GFS THAT THIS
ENERGY WILL WRAP UP INTO A CLOSED LOW BY 00Z FRIDAY. THIS ESTABLISHES
SPLIT FLOW DOWNSTREAM OVER THE REST OF THE NATION AND SHOULD ALSO
KEEP MOST OF THE ENERGY TO THE WEST OF KENTUCKY. EVEN WITH THE
WESTERN CLOSED LOW AGREEMENT...THE GFS IS MORE AGGRESSIVE THAN THE
ECMWF DIVING A TROUGH THROUGH EASTERN CANADA AND SENDING HEIGHTS
DOWN THROUGH THE APPALACHIANS ON SATURDAY. THE LATEST ECMWF IS MORE
SUBDUED WITH THIS WAITING UNTIL EARLY SUNDAY TO BRING ITS LOWER
HEIGHTS TO OUR AREA. GIVEN THE UNCERTAINTY INHERENT IN THESE PATTERN
CHANGES WILL FAVOR A BLENDED SOLUTION AND LIKELY NOT DEVIATE FAR FROM
THE CR INIT.

SENSIBLE WEATHER WILL FEATURE A DRY AND MODERATING PERIOD TO START
THE EXTENDED WHILE A LARGE AREA OF HIGH PRESSURE TRAVERSES THE
REGION. THE NEXT DOME OF ARCTIC AIR WILL START TO MOVE SOUTH AND
DEEPER INTO THE CONUS ON THURSDAY SETTING UP A TIGHT BAROCLINIC
BOUNDARY TO OUR NORTHWEST. MOISTURE WILL STREAM NORTH AHEAD OF
THIS...ON THE BACK EDGE OF THE HIGH...AND INTO THE OHIO VALLEY BY
FRIDAY MORNING. THIS WILL RETURN SHOWERS INTO OUR EAST KENTUCKY WITH
COLD AIR LIKELY LURKING NOT FAR OFF TO THE NORTHWEST. A WET PATTERN
ENSUES FOR THE FORECAST AREA THROUGH SATURDAY WHEN MOISTURE AND A
SLOWLY SAGGING ARCTIC BOUNDARY MEET UP OVER THE OHIO AND TENNESSEE
VALLEY. BOTH THE GFS AND ECMWF DO SAG THE FRONT INTO KENTUCKY LATER
SATURDAY AND INTO SUNDAY MORNING. THIS WOULD TRANSITION ANY LINGERING
PCPN TO A WINTRY MIX BEFORE ENDING ON SUNDAY WHEN CHILLY HIGH
PRESSURE WOULD BE IN CONTROL OF THE WEATHER. FOR NOW...WILL JUST
INTRODUCE A TOUCH OF SNOW INTO THE FORECAST FOR SATURDAY NIGHT INTO
SUNDAY AND HOLD WITH THE CONSENSUS FOR TIMING THIS FRONT THROUGH. THE
CAVEAT REMAINS THAT THE MODELS NEED TO SHOW SOME STABILITY WITH THIS
PATTERN BEFORE THIS PARTICULAR FORECAST RATES A HIGHER CONFIDENCE
LEVEL.

THE CR GRID LOAD CAME IN PRETTY GOOD WITH POPS AND SKY COVER GIVEN
THE BLEND PREFERENCE SO ONLY MINOR CHANGES WERE MADE TO THESE GRIDS.
AGAIN DID ADD IN SOME SMALL TO MODERATE RIDGE AND VALLEY TEMPERATURE
ADJUSTMENTS TO LOWS TUESDAY AND WEDNESDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 700 PM EST SUN NOV 17 2013

A STRONG COLD FRONT WILL APPROACH AND BRING A LINE OF SHOWERS AND
SCATTERED THUNDERSTORMS TO THE AREA BETWEEN 01 AND 04Z. MVFR CEILINGS
AS WELL AS GUSTY SOUTHWEST WINDS OF 15 TO 25 KTS...WITH GUSTS TO
AROUND 35 KTS ALONG AND JUST BEHIND THE BOUNDARY AS IT PUSHES THROUGH
THE AREA. WINDS WILL DIMINISH AND SKIES WILL CLEAR OUT FROM WEST TO
EAST BETWEEN 04 AND 07Z...WITH HIGH PRESSURE TO BUILD IN FOR THE REST
OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 AM EST MONDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

MESOSCALE...GEOGERIAN
SHORT TERM...GEOGERIAN
LONG TERM...GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Nov 17, 7:33 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
733 PM EST SUN NOV 17 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
733 PM EST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL 2 AM EST MONDAY...
...SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AS A STRONG FRONTAL
SYSTEM APPROACHES AND MOVES ACROSS THE AREA. A FEW OF THESE STORMS
MAY BECOME SEVERE THIS EVENING...WITH DAMAGING WINDS BEING THE MAIN
THREAT...HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT...
ESPECIALLY NORTH OF I 64.

ADDITIONALLY...GUSTY SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH WILL BE
POSSIBLE ACROSS ALL OF EASTERN KENTUCKY...ESPECIALLY THIS EVENING
AND LATER TONIGHT ALONG...AND UP TO ONE HOUR AFTER THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER
TONIGHT...INCLUDING TREE DAMAGE AND HIGH WINDS.

GREIF/GEOGERIAN

In the hours before

Special weather statement, Nov 17, 7:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
751 PM EST SUN NOV 17 2013

KYZ058>060-068-069-079-080-106-108-111-112-114-116-180145-
MENIFEE-POWELL-ESTILL-PULASKI-ROCKCASTLE-LAUREL-JACKSON-MORGAN-
OWSLEY-WOLFE-LEE-BREATHITT-CLAY-
751 PM EST SUN NOV 17 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 845 PM EST SUNDAY EVENING...

   JACKSON...
   SOUTHERN MENIFEE...
   SOUTHWESTERN MORGAN...
   NORTHWESTERN OWSLEY...
   POWELL...
   NORTHERN PULASKI...
   ROCKCASTLE...
   WOLFE...
   LEE...
   NORTHWESTERN BREATHITT...
   NORTHWESTERN CLAY...
   ESTILL AND
   NORTHERN LAUREL.

AT 750 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM CRESSY TO EUBANK...OR ALONG A LINE EXTENDING FROM
9 MILES WEST OF STANTON TO 12 MILES NORTHWEST OF SOMERSET...MOVING
EAST AT 50 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...AND FREQUENT LIGHTNING IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EST MONDAY
MORNING FOR EASTERN KENTUCKY.

KAS

The radar

The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockcastle

When
November 17, 8:00 PM EST
Where
Rockcastle County, Rockford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.520, -84.270

A tree was blown down on Burnt Ridge Road.

Thunderstorm Wind, Pulaski

When
November 17, 8:30 PM EST
Where
Pulaski County, 0.93 mi SSW of Norwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.139, -84.629

A tree was blown down and onto Hwy 2227.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480520, 480524.